Alert archive / Iowa / Tornado Warnings in 2021
Tornado Warning 2, NWS Des Moines, IA
NWS Des Moines, IA issued this tornado warning at Jun 20, 2021, 6:04 PM CDT for Decatur County, Iowa. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 20, 2021, 6:04 PM CDT (23:04 UTC)
- Expired
- Jun 20, 2021, 6:30 PM CDT
- In force
- 26 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.5 in
County Decatur County, IA
The radar
The Des Moines radar (KDMX), 119 km from the middle of the area, began a volume at 23:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 20, 4:01 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.1 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 9 J/kg
- Mixed-layer CIN
- -220 J/kg
- Mixed-layer LCL
- 932 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 278 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
275
WFUS53 KDMX 202304
TORDMX
IAC053-202330-
/O.NEW.KDMX.TO.W.0002.210620T2304Z-210620T2330Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Des Moines IA
604 PM CDT Sun Jun 20 2021
The National Weather Service in Des Moines has issued a
* Tornado Warning for...
Southern Decatur County in south central Iowa...
* Until 630 PM CDT.
* At 604 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Lamoni, or 8 miles west of Leon, moving east at 35
mph.
HAZARD...Tornado and ping pong ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Leon around 615 PM CDT.
This includes Interstate 35 between mile markers 5 and 13.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4068 9398 4075 9394 4072 9360 4058 9368
4058 9382
TIME...MOT...LOC 2304Z 288DEG 32KT 4071 9392
TORNADO...RADAR INDICATED
HAIL...1.50IN
$$
Small1 follow-up statement
223
WWUS53 KDMX 202332
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
632 PM CDT Sun Jun 20 2021
IAC053-202341-
/O.EXP.KDMX.TO.W.0002.000000T0000Z-210620T2330Z/
Decatur IA-
632 PM CDT Sun Jun 20 2021
...THE TORNADO WARNING FOR SOUTHERN DECATUR COUNTY HAS EXPIRED...
The tornado threat has diminished and the Tornado Warning has been
allowed to expire. However, large hail and damaging winds remain
likely and a Severe Thunderstorm Warning remains in effect for the
area. Heavy rain is still possible with this thunderstorm as well.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central Iowa.
LAT...LON 4068 9398 4075 9394 4072 9360 4058 9368
4058 9382
TIME...MOT...LOC 2331Z 288DEG 32KT 4064 9364
$$
SmallWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at Jun 20, 4:39 PM CDT, 1 hour 25 minutes earlier.
Area forecast discussion, Jun 20, 4:39 PM CDT, 1 hour 25 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 439 PM CDT Sun Jun 20 2021 .DISCUSSION.../Tonight through Sunday/ Issued at 435 PM CDT Sun Jun 20 2021 21Z SEVERE THREAT UPDATE FOR TONIGHT: Low pressure has moved into southeast Minnesota with the cold front just entering far northwest Iowa and an upper-level jet streak entering southern Minnesota and NW Iowa. The low is expected to continue to track eastward across southern Minnesota through the afternoon hours bringing the cold front with it passing northwest to southeast through Iowa this afternoon into evening. CAMs still hint that storms will initiate along and ahead of this approaching cold front. Plenty of 0-3km CAPE, 2000-3000 J/kg of MLCAPE, and 50 knots of wind shear along with steepening lapse rates are expected in the warm sector. Our main window for convection looks to be 3-9pm starting in northern Iowa, where convection has initiated. However, storms have been slow to take off likely to inhibition concerns. The main concerns with the storms this afternoon and evening continue to be large hail and damaging wind gusts, but a tornado or two cannot be ruled out in our far eastern counties, though the main tornado risk is likely further east where soundings show winds are better backed with height. The overall severe threat appears to be along and north of a Pocahontas to Tama county line, with a secondary area of concern over south central to southeast Iowa, where storms will likely be more isolated, but still have the potential to be strong to severe. These two areas are reflected in Severe Thunderstorm Watches #293 and #294 with storms expected to intensify along the front moving across the state with large hail and damaging wind as the main threats. Forecast Highlights Monday through Sunday: -- Cooler temperatures with lower humidity Monday and Tuesday. -- Return to normal to above normal temperatures mid-week. -- Next rain chances Tuesday with better storm chances later Thursday into Friday. THIS WEEK: After the cold front passes through the state tonight, cooler temperatures and drier air are expected to start the work week beneath a longwave trough. High temperatures on Monday will be in the upper 60s to low 70s and in the 70s to low 80s on Tuesday. Dew points will be back in the 40s, making for some very nice days to start the week! Shower and storm chances return later Tuesday but any severe risk is tied to moisture return which may be limited with northwest flow aloft, though with low-level theta-e advection moving into the state and some modest instability a few stronger storms could occur, provided moisture return takes place, but widespread thunderstorms or severe weather seems unlikely at this time. As the longwave trough pushes east on Wednesday, ridging returns as do warmer temperatures. A trough and associated front on Thursday brings higher chances for storms, later Thursday into Friday, with dry and slightly cooler temperatures to start the next weekend. && .AVIATION.../For the 18Z TAFS through 18Z Monday afternoon/ Issued at 1242 PM CDT Sun Jun 20 2021 Clearing after the showers and thunderstorms this morning has occurred from much of western to central Iowa, though some MVFR CIGs are streaming in ahead of the approaching front in NW Iowa, thus added tempo group of lower CIGs at KFOD. Additional showers and storms are expected to develop by 20-21Z, some of which could be severe, but will exit our CWA by about 2Z. Behind the cold front, gusty northwest winds are expected overnight into Monday. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...KCM/Small AVIATION...KCM/Small
Hazardous weather outlook, Jun 20, 2:43 PM CDT, 3 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 243 PM CDT Sun Jun 20 2021 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-211945- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 243 PM CDT Sun Jun 20 2021 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Thunderstorms are possible this afternoon and this evening. Some of the storms may be severe, with large hail and damaging winds the primary threat. A tornado or two cannot be ruled out especially across portions of north central and northeast Iowa. .DAYS TWO THROUGH SEVEN...Monday through Saturday Periodic thunderstorm chances continue through the upcoming week. The threat for severe weather is uncertain at this time. .SPOTTER INFORMATION STATEMENT... Spotters may be needed this afternoon and this evening. Zogg
In the hours before
Special weather statement, Jun 20, 3:38 PM CDT, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Des Moines IA
338 PM CDT Sun Jun 20 2021
IAZ047-059-060-202115-
Boone IA-Polk IA-Dallas IA-
338 PM CDT Sun Jun 20 2021
...Thunderstorm With Small Hail Developing over Northern Dallas
County...
At 336 PM CDT, Doppler radar was tracking a strong thunderstorm over
Perry, moving east at 35 mph.
Half inch hail will be possible with this storm.
Locations impacted include...
Perry, Madrid, Granger, Woodward, Big Creek Lake, Saylorville Lake,
Dawson, Bouton, Perry Municipal Airport and Big Creek State Park.
LAT...LON 4186 9417 4189 9416 4188 9373 4173 9378
4180 9423 4186 9423
TIME...MOT...LOC 2036Z 271DEG 30KT 4183 9408
REVLocal storm report, Jun 20, 4:43 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
443 PM CDT SUN JUN 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0434 PM HAIL 5 NNE AFTON 41.09N 94.15W
06/20/2021 E2.00 INCH UNION IA TRAINED SPOTTER
&&
AKLocal storm report, Jun 20, 5:42 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
542 PM CDT SUN JUN 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0541 PM HAIL 4 ESE OAKLAND ACRES 41.69N 92.76W
06/20/2021 E1.25 INCH POWESHIEK IA PUBLIC
&&
AKThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 3:38 PM CDT | Special Weather Statement | DMX | Dallas | 37 min |
| Jun 20, 4:20 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Madison, Union | 55 min |
| Jun 20, 4:47 PM CDT | Severe Thunderstorm Warning | DMX | Jasper | 43 min |
| Jun 20, 4:53 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Decatur, Ringgold, Union | 52 min |
| Jun 20, 4:54 PM CDT | Severe Thunderstorm Warning | DMX | Bremer, Butler, Franklin | 51 min |
| Jun 20, 5:33 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Poweshiek | 42 min |
| Jun 20, 5:35 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Decatur, Lucas, Wayne | 40 min |
| Jun 20, 5:55 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Mahaska, Marion | 50 min |
| Jun 20, 5:59 PM CDT | Severe Thunderstorm Warning | DMX | Decatur, Wayne | 46 min |
| Jun 20, 6:13 PM CDT | Severe Thunderstorm Warning | DMX | Poweshiek | 62 min |
| Jun 20, 6:15 PM CDT | Severe Thunderstorm Warning | DMX | Decatur, Wayne | 30 min |
| Jun 20, 6:20 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk | 55 min |
| Jun 20, 6:37 PM CDT | Tornado Warning | DMX | Mahaska, Marion | 23 min |
| Jun 20, 6:43 PM CDT | Severe Thunderstorm Warning | DMX | Decatur, Wayne | 47 min |
| Jun 20, 6:59 PM CDT | Tornado Warning | DMX | Mahaska, Marion | 31 min |
Nearby
Tornado Warnings in Iowa, 2021Every tornado warning in 2021Tornadoes in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.